Illinois, 2018

Hail in Illinois, June 9, 2018

June 9, 2018 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms developed in the heat of the afternoon south of an outflow boundary that was draped across central Illinois and east central Missouri. Vertical wind shear was very weak, resulting in little if any storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed in the heat of the afternoon south of an outflow boundary that was draped across central Illinois and east central Missouri. Vertical wind shear was very weak, resulting in little if any storm organization. Even so, a few storms briefly produced hail up to nickel-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 10:14 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 10:14 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1114 AM CDT Sat Jun 9 2018

.MESOSCALE DISCUSSION...
Issued at 1114 AM CDT Sat Jun 9 2018

CAM's and 12z NAM are not helpful at all with convective trends,
both under done and misplaced. The forecast for the rest of the
day will be satellite, boundary and radar based. Clouds continue
to develop east of Missouri/SW Illinois convection just above a
weak cap. This should erode through 18z, with additional
development possible just about anywhere. Will monitor convection
across ILX's area moving southeast and current convection on our
door step across SEMO, SW IL. Activity is moving slowly southeast.
A few storms could be briefly marginally severe given the degree
of instability. Slow movers through the afternoon may also put
down some decent rainfall and could result in minor flooding in
some areas.

&&

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Monday night)
Issued at 300 AM CDT Sat Jun 9 2018

Thunderstorm chances are the main forecast issue through Monday
night. The next few afternoons will remain hot and humid outside
of any thunderstorms, but heat indices are not forecast to reach
critical thresholds of 100 degrees or more.

At the surface, a quasi-stationary front will remain draped across
Illinois and Indiana this weekend. At first glance, this would
keep precip chances mainly along and north of Interstate 64.
However, 500 mb ridging across our region will be weakened by a
series of subtle shortwaves. Both the 00z gefs and ecmwf bring the
585 dm height contour from northern Indiana early today to
central Arkansas by Sunday evening. In response, most of the
numerical guidance develops some precip this weekend over the
lower Ohio Valley.

The timing and placement of convection in this weak flow pattern
is a challenge. The pattern is favorable for small mesoscale
convective systems (mcs's) to cross the Midwest, trending farther
south than those of the previous 24 hours. Most of the high-res
cam models indicate one such mcs will develop near the front and
track south this afternoon and evening. However, their timing and
placement varies considerably. The forecast will maintain small
chance pops (20 to 30 percent) today and tonight. Given the weak
wind flow fields and unimpressive thermodynamics, sustained
organized storm structures are unlikely.

On Sunday and Sunday night, it appears there will be decent 500
mb shortwave support for convection over parts of the Ohio Valley.
The models keep most of the precip east of the Mississippi River,
closest to the path of the southeastward moving shortwave energy.
The effective frontal boundary may move into southwest Indiana
and southern Illinois as a result of convective outflows. Pops
will be as high as 50 percent in southwest Indiana and northwest
KY Sunday. Instability will be more impressive than today due to
improved low level inflow, along with dew point pooling near the
boundary. Some pulse-type wind and hail events could not be ruled
out, especially near the frontal boundary.

A general decrease in convective potential is expected Monday and
Monday night as the 500 mb high over the Plains reasserts itself
over southeast Missouri and the lower Ohio Valley. Highs will
again be around 90, with lows in the lower 70s.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 AM CDT Sat Jun 9 2018

A blocking ridge pattern that has been in place this past week is
expected to morph into a split flow pattern around the beginning of
the long term forecast period. The northern 1/3rd of the
conterminous U.S. will be characterized by a zonal west to east flow
with minor wave impulses across Canada.  Further to the south, the
blocking ridge is expected to flatten and stretch along the southern
U.S., except along the coast lines.

The upper air pattern is expected to become more consolidated on
Wednesday, as the long standing ridge shifts off to the southeast
and a broad southwest trough works into the western 2/3rds of the
nation. By the end of the extended forecast period on Friday, the
southeast U.S. ridge is expected to build back over the
Mississippi/Ohio Valley region (per the 00z Saturday Canadian
guidance) with some variation of a closed low/deep trough along the
west coast.

The deterministic GFS continues to have run-to-run variability in
model solutions, so attempted to move away from reliance on that
model for the extended forecast period.  The Canadian (CMC) and
European (ECMWF) have similar model solutions and have been more
responsive to both long/short term changes and better verification.
Attempted to lean closer to the Canadian guidance for the last
couple of forecast packages.

With that said, kept slight chance to chance category PoPs in place
for the extended, with higher values closer to the main surface
boundaries depicted in the mean guidance. However, due to smaller
mesoscale influences, forecast confidence remains low (mainly 30-40
percent) for the timing and areal coverage of any showers and
thunderstorms in the extended period.

The combination of the moist airmass in place and weak surface wind
flow will keep temperatures relatively unchanged for the extended
forecast period, but will remain some 5 to 7 degrees above normal
for this time of year.

&&

.AVIATION...
Issued at 1114 AM CDT Sat Jun 9 2018

Generally VFR conditions except for in scattered thunderstorm
activity. SSW winds less than 10 kts. Variable cloud cover. Should
storms affect any of the terminals, IFR conditions likely along
with variable gusty winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 9, 8:32 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
932 AM CDT Sat Jun 9 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
932 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected. Stronger storms may produce
wind gusts 35 to 55 mph and small hail less than 1 inch in diameter.
A brief severe storm or two may produce marginally severe hail
around Quarter Size and wind gusts near 60 mph. Storms will be slow
moving, so localized minor flooding cannot be ruled out. Storm
motion should generally be southeast 15 to 20 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a better chance of thunderstorms on Sunday and Sunday
night. A few storms with hail and strong winds are possible,
mainly across southwest Indiana and nearby portions of Kentucky
and Illinois Sunday afternoon and evening. Locally heavy rainfall
will also be a concern.

There is an off and on chance for thunderstorms next
Monday through Friday. Although the potential for widespread
severe weather is low at this time, locally heavy rain and
lightning will still be the primary hazards with any thunderstorm
activity.

Heat index values may reach near 100 degrees near the confluence of
the Ohio and Mississippi Rivers on Monday, Tuesday, and Thursday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York/Smith/CN

In the hours before

Special weather statement, Jun 9, 11:46 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
1246 PM CDT SAT JUN 9 2018

ILZ081-085-091815-
Franklin IL-Williamson IL-
1246 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 115 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Royalton, or near Herrin, moving northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Herrin, West Frankfort, Johnston City, Zeigler, Royalton,
Orient, Freeman Spur, Bush and Colp.

LAT...LON 3778 8908 3786 8915 3796 8901 3781 8889
TIME...MOT...LOC 1746Z 238DEG 15KT 3784 8908

08
Special weather statement, Jun 9, 12:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
102 PM CDT Sat Jun 9 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114-
092015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, SIKESTON,
CHARLESTON, AND NEW MADRID
102 PM CDT Sat Jun 9 2018

...Special Weather Statement...

Scattered thunderstorms will continue across western Kentucky,
southern Illinois, southwest Indiana and a small part of southeast
Missouri this afternoon. Stronger storms may produce small hail
and wind gusts to 45 mph. Slow northeast movement may result in
locally heavy rain as well.

CN
Special weather statement, Jun 9, 12:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
151 PM CDT SAT JUN 9 2018

ILZ076-077-091930-
Edwards IL-Wayne IL-
151 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAYNE AND NORTHERN
EDWARDS COUNTIES UNTIL 230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Albion, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
West Salem, Bone Gap and Golden Gate.

LAT...LON 3850 8795 3849 8796 3847 8794 3844 8795
      3833 8818 3846 8830 3857 8813 3857 8803
TIME...MOT...LOC 1851Z 232DEG 17KT 3844 8820

08

The radar

The Paducah radar (KPAH), 22 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Massac

When
June 9, 12:55 PM CST
Where
Massac County, 2 mi ENE of Round Knob
Measured
0.88 in hail
Reported by
Public
Coordinates
37.261, -88.716

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756453.